Does birth control cause weight gain?
- Does hormonal birth control cause weight gain?
- Does non-hormonal birth control cause weight gain?
- Does emergency contraception make you gain weight?
- Does coming off the pill make you gain weight?
- How to lose weight on birth control
- Can birth control cause weight loss?
- Other side effects of birth control
Reviewed by our clinical team
The first form of oral contraceptive was introduced in the UK in the 1960s. There are now many varieties of birth control including hormonal and non-hormonal types.
Weight gain is the most commonly reported side effect of the combined pill, which is the most popular type and contains artificial oestrogen and progesterone. Despite this, there still hasn’t been any conclusive proof that this is the case. There's no evidence to suggest the contraceptive pill caused weight gain. Even with this lack of proof, many people still refrain from starting birth control or stop taking it due to the fear of weight gain.
In this article we're going to break down some contraceptive pill myths by exploring whether birth control or emergency contraception can cause weight gain. And we'll also look at the potential side effects of hormonal and non-hormonal methods of contraception.
Does hormonal birth control cause weight gain?
Hormonal birth control is called so because it contains either oestrogen and progesterone, or progesterone alone, both of which are hormones that the body produces during the menstrual cycle. By adding in extra amounts of hormones, hormonal birth can prevent ovulation. Some varieties of hormonal birth control also thicken the mucus in the neck of the womb and thin the womb lining to prevent implantation.
The most commonly used types of hormonal birth control are contraceptive pills, patches or rings. The most recent studies have concluded that none of these methods are likely to cause weight gain. The same goes for the hormonal coil (IUS, also known as Mirena coil).
However, some weight gain is associated with the injection (which also contains hormones).
Birth control pills and weight gain
There are many types of contraceptive pill brands using slightly different hormone mixes and hormone amounts. However, studies have shown that hormonal birth control pills do not cause significant weight gain.
Some people may experience temporary weight gain when they first start taking the pill, but this is often fluid retention rather than fat.
The patch and weight gain
The contraceptive patch is worn on the skin of certain parts of the body and releases hormones that prevent pregnancy. Again there is no evidence to suggest a link between combine contraceptives like the patch and weight gain.
The implant and weight gain
The contraceptive implant is a slim plastic rod that is put under the skin on the upper arm and releases hormones. There isn’t strong evidence to suggest the implant causes weight gain. A 2017 study found that the implant does not cause significant weight gain.
The IUS and weight gain
The IUS (intrauterine system, also known as the hormonal coil) is a small T-shaped device that is inserted into the uterus (womb), and it releases hormones to prevent pregnancy.
The studies have concluded that the IUS does not cause weight gain. If any weight gain is experienced, it is likely due to other reasons.
Does non-hormonal birth control cause weight gain?
Non-hormonal contraception methods include diaphragms and condoms. There is also a non-hormonal coil that doesn't release hormones but releases copper instead. It's also known as the copper coil or IUD (intra-uterine device).
Diaphragms and condoms are considered short-term methods of contraception and are usually removed shortly after sexual contact. The IUD (intrauterine device, sometimes called the copper coil) is a small copper device, placed inside the womb to prevent pregnancy.
As these forms of contraception don’t contain any hormones or affect the body’s internal systems, there is no direct way that they can cause weight gain.
Does emergency contraception make you gain weight?
Emergency contraception can prevent pregnancy after unprotected sex or if another form of contraception has failed, e.g. if a condom splits during sex. There are no long term serious side effects with using emergency contraception and as with other forms of contraception, there is no evidence it causes weight gain.
Morning after pill and weight gain
The morning after pill is a hormone-based contraceptive. In the UK, there are two types of morning after pill - levonorgestrel and ellaOne. Whilst the morning-after pill can cause stomach discomfort and feeling sick, weight gain is not a listed side effect.
Does coming off the pill make you gain weight?
When coming off the pill, it's normal to experience some changes in your body. Some people may experience headaches, breast tenderness or alterations to their menstrual cycle, for example. Temporary weight changes may also be experienced but this is likely due to hormone fluctuations, water retention and/or changes to your appetite.
How to lose weight on birth control
If you are concerned about managing your weight whilst on birth control, studies have shown that hormonal contraception, apart from the depot-injection, doesn't contribute to weight gain, and shouldn't get in the way of you losing weight if you need to.
Generally speaking, methods of weight loss are the same, whether you're taking birth control or not. Exercise and a reduced calorie diet are important when you're trying to lose weight. You should eat a healthy, varied diet that's nutritionally rich and make sure you drink plenty of water each day.
Can birth control cause weight loss?
No type of birth control has been specifically made to promote weight loss. For example, Yasmin, a combined contraceptive pill, does list weight changes as one of its uncommon side effects. Yasmin contains drospirenone which acts in a similar way to diuretics which can cause the body to lose water and reduce bloating, this can marginally reduce weight without reducing fat.
Other side effects of birth control
As has already been mentioned, birth control can cause side effects. Any side-effects vary from person to person, but the can include any of the following:
Side effects of hormonal birth control
- Spotting between periods
- Breast tenderness
- Mood changes
- Vaginal discharge
- Decreased libido
- Cramping or pelvic pain
Side effects of the IUD
- Increased risk of urinary tract and bladder infections
- Bleeding between periods
- Heavier or longer periods
- Irregular periods
Side effects of condoms/diaphragms
- Skin irritation/reaction/sensitivity
In summary, there is no strong evidence to suggest that most forms of contraception causes significant weight gain and for those that do experience weight gain, it is usually temporary and a result of water retention.
However, there are other side effects of contraception, and these may influence your choice to use them.
If you’d like to find out more, you can take a look at our guide to finding the best contraceptive pill for you.